×

Numerical solutions to nonsmooth Dirichlet problems based on lumped mass finite element discretization. (English) Zbl 1474.65451

Summary: We apply a lumped mass finite element to approximate Dirichlet problems for nonsmooth elliptic equations. It is proved that the lumped mass FEM approximation error in energy norm is the same as that of standard piecewise linear finite element approximation. Under the quasi-uniform mesh condition and the maximum angle condition, we show that the operator in the finite element problem is diagonally isotone and off-diagonally antitone. Therefore, some monotone convergent algorithms can be used. As an example, we prove that the nonsmooth Newton-like algorithm is convergent monotonically if Gauss-Seidel iteration is used to solve the Newton’s equations iteratively. Some numerical experiments are presented.

MSC:

65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
65N12 Stability and convergence of numerical methods for boundary value problems involving PDEs
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Aziz, A. K.; Stephens, A. B.; Suri, M., Numerical methods for reaction-diffusion problems with non-differentiable kinetics, Numerische Mathematik, 53, 1-2, 1-11 (1988) · Zbl 0655.65127 · doi:10.1007/BF01395875
[2] Chen, X.; Nashed, Z.; Qi, L., Smoothing methods and semismooth methods for nondifferentiable operator equations, SIAM Journal on Numerical Analysis, 38, 4, 1200-1216 (2001) · Zbl 0979.65046 · doi:10.1137/S0036142999356719
[3] Kikuchi, F., An iteration scheme for a nonlinear eigenvalue problem, Journal of Theoretical And Applied Mechanics, 29, 319-333 (1981)
[4] Kikuchi, F.; Nakazato, K.; Ushijima, T., Finite element approximation of a nonlinear eigenvalue problem related to MHD equilibria, Japan Journal of Applied Mathematics, 1, 2, 369-403 (1984) · Zbl 0634.76117 · doi:10.1007/BF03167065
[5] Chang, L.; Gong, W.; Yan, N., Finite element method for a nonsmooth elliptic equation, Frontiers of Mathematics in China, 5, 2, 191-209 (2010) · Zbl 1194.65132 · doi:10.1007/s11464-010-0001-0
[6] Chen, X.; Matsunaga, N.; Yamamoto, Y.; Fukushima, M.; Qi, L., Smoothing Newton methods for nonsmooth Dirichlet problems, Reformulation: Nonsmooth, Piecewise Smooth, Semismooth and Smoothing Methods, 65-79 (1998), Norwell, Mass, USA: Kluwer Academic, Norwell, Mass, USA
[7] Kikuchi, F., Finite element analysis of a nondifferentiable nonlinear problem related to MHD equilibria, Journal of The Faculty of Science, The University of Tokyo IA, 35, 77-101 (1988) · Zbl 0652.76071
[8] Zhou, X.; Song, Y.; Wang, L., A two-step SOR-Newton method for nonsmooth equations, Nonlinear Analysis, Theory, Methods and Applications, 71, 10, 4387-4395 (2009) · Zbl 1183.65057 · doi:10.1016/j.na.2009.02.122
[9] Hoffmann, K. H.; Zou, J., Parallel solution of variational inequality problems with nonlinear source terms, IMA Journal of Numerical Analysis, 16, 1, 31-45 (1996) · Zbl 0848.65055 · doi:10.1093/imanum/16.1.31
[10] Ishihara, K., Monotone explicit iterations of the finite element approximations for the nonlinear boundary value problem, Numerische Mathematik, 43, 3, 419-437 (1984) · Zbl 0531.65061 · doi:10.1007/BF01390183
[11] Pironneau, O.; Tabata, M., Stability and convergence of a Galerkin-characteristics finite element scheme of lumped mass type, International Journal for Numerical Methods in Fluids, 64, 10-12, 1240-1253 (2010) · Zbl 1211.65119 · doi:10.1002/fld.2459
[12] Zeng, J.; Zhou, S., Schwarz algorithm for the solution of variational inequalities with nonlinear source terms, Applied Mathematics and Computation, 97, 1, 23-35 (1998) · Zbl 0943.65074 · doi:10.1016/S0096-3003(97)10129-1
[13] El Baz, D., \(M\)-functions and parallel asynchronous algorithms, SIAM Journal on Numerical Analysis, 27, 1, 136-140 (1990) · Zbl 0701.65040 · doi:10.1137/0727008
[14] Ortega, J. M.; Rheinboldt, W. C., Iterative Solution of Nonlinear Equations in Several Variables (2000), Philadelphia, Pa, USA: SIAM, Philadelphia, Pa, USA · Zbl 0949.65053
[15] Ciarlet, P. G., The Finite Element Method for Elliptic Problems (1978), Amsterdam, The Netherlands: North-Holland, Amsterdam, The Netherlands · Zbl 0383.65058
[16] Qi, L.; Sun, J., A nonsmooth version of Newton’s method, Mathematical Programming, 58, 1-3, 353-367 (1993) · Zbl 0780.90090 · doi:10.1007/BF01581275
[17] Ulbrich, M., Nonsmooth Newton-like methods for variational inequalities and constrained optimization problems in function spaces [Ph.D. thesis] (2002), München, Germany: Technische Universität München, Fakultät für Mathematik, München, Germany
[18] Jiang, Y.; Zeng, J., An \(L^\infty \)-error estimate for finite element solution of nonlinear elliptic problem with a source term, Applied Mathematics and Computation, 174, 1, 134-149 (2006) · Zbl 1106.65099 · doi:10.1016/j.amc.2005.03.033
[19] Martínez, J.; Qi, L., Inexact Newton methods for solving nonsmooth equations, Journal of Computational and Applied Mathematics, 60, 1-2, 127-145 (1995) · Zbl 0833.65045 · doi:10.1016/0377-0427(94)00088-I
[20] Brenner, S.; Scott, R., The Mathematical Theory of Finite Element Methods (2007), New York, NY, USA: Spring, New York, NY, USA
[21] Brown, P. N.; Vassilevski, P. S.; Woodwar, C. S., On mesh-independent convergence of an inexact Newton-multigrid algorithm, SIAM Journal on Scientific Computing, 25, 2, 570-590 (2003) · Zbl 1049.65115 · doi:10.1137/S1064827502407822
[22] Xu, J.; Chan, R.; Chan, T.; Golub, G., An introduction to multigrid convergence theory, Iterative Methods in Scientific Computing, 169-241 (1997), Singapore: Springer, Singapore · Zbl 0938.65142
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.